Case report reveals successful treatment of drug-induced pneumonitis in a breast cancer patient.
Introduction Letrozole and leuprolide-induced pneumonitis is a rare adverse drug reaction characterized by inflammation of the lung parenchyma, typically presenting as interstitial lung disease or organizing pneumonia. The clinical course involves subacute onset of dyspnea, nonproductive cough, and hypoxemia, with radiologic findings demonstrating bilateral ground-glass opacities or diffuse interstitial infiltrates on chest CT. It is a diagnosis of exclusion, made only after ruling out infectious, neoplastic, and other drug-induced causes, with temporal association to letrozole or leuprolide exposure. Case Presentation A 50-year-old female presented with persistent dry cough and two days of worsening shortness of breath that worsened on exertion. Three years prior, the patient had ER+/PR+/HER2+ breast invasive ductal carcinoma treated with breast-conserving lumpectomies, axillary lymph node dissection, and adjuvant ACT chemotherapy and radiation. Two years later, the patient was put on hormone deprivation therapy with monthly leuprolide injection and daily letrozole. On admission, the patient was tachycardic and hypoxemic, requiring a 5L nasal cannula. Chest X-ray demonstrated diffuse bilateral lung infiltrates and increased interstitial markings. Initially, the patient was suspected to have multifocal pneumonia of infectious etiology. However, the patient’s sputum was negative for bacterial cultures, beta-D-glucan, and viral screens. Rheumatologic and cardiac workups were negative. The patient’s symptoms did not respond to various antibiotic regimens over the course of two days. CT scan showed new left lower lung ground-glass opacity. Bronchoscopy was performed, but no biopsies were obtained due to her tenuous respiratory status. The patient’s clinical presentation and negative cultures argued against an infectious cause, while the radiological findings and the predominance of polymorphonuclear cells on bronchoalveolar lavage suggested drug-induced pulmonary toxicity. Luprolide and letrozole were stopped upon admission. Antibiotic therapy was discontinued, and the patient was treated with prednisone and methylprednisolone for five days. The patient responded rapidly to steroid therapy, showing clinical improvements within 48 hours. Chest X-ray after steroid therapy revealed decreased patchy infiltrates and resolved pleural effusion and the patient was discharged on room-air. Discussion Pneumonitis due to letrozole or leuprolide are very rare but known complication of hormone deprivation therapy. While in two cases, the causative effect of leuprolide on pneumonitis is obscured by other concomitant medications, three other cases suggest both letrozole and leuprolide play direct roles through an unknown etiology. We report a case of delayed onset letrozole and leuprolide induced pneumonitis that responded well to high dose corticosteroid therapy.
No takes yet. Share an insight, caveat, or question.
Barham et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: